Drug Allergies

Adverse reactions to medications are common, and can cause a range of symptoms, which can include skin rashes and hives, itching, swelling, respiratory problems, and anaphylaxis. About 5-10 percent of reactions occur because of a true allergy to the drug. An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case, the medication. Intolerances or sensitivities to medicine may produce symptoms similar to an allergic reaction, but do not involve the immune system.

Some medications are more likely to cause allergic reactions than others. The medications that most often cause allergic reactions include:

  • Antibiotics, such as penicillin
  • Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
  • Anticonvulsants
  • Monoclonal antibody therapy
  • Chemotherapy

The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.

In many cases, we are able to test for specific drug allergies. Please contact our office for specific drug allergy testing questions.

START TYPING AND PRESS ENTER TO SEARCH